Arizona, 2004

Hail in Arizona, August 19, 2004

August 19, 2004 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:45 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST THU AUG 19 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL LAST INTO THE
EVENING HOURS NORTH AND EAST OF FLAGSTAFF...WITH A CHANCE OF A FEW
STORMS DEVELOPING FROM FLAGSTAFF SOUTHWEST. SCATTERED STORMS ARE
EXPECTED AGAIN FRIDAY AFTERNOON...ESPECIALLY FROM THE MOGOLLON RIM
NORTHWARD. A LOW PRESSURE TROUGH WILL DEVELOP OFF THE WEST COAST BY
LATE IN THE WEEKEND INTO NEXT WEEK...PUTTING NORTHERN ARIZONA IN A
SOUTHERLY FLOW. ENOUGH MOISTURE WILL REMAIN OVER THE NORTHLAND FOR
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD.
&&

.DISCUSSION...THE AIRMASS OVER YAVAPAI AND MOST OF COCONINO COUNTY
IS STRUGGLING TO RECOVER FROM THE WIDESPREAD RAIN AND CLOUDS THAT
COVERED THE AREA THROUGH EARLY THIS MORNING. TEMPERATURES WERE
RUNNING AROUND 10 DEGREES BELOW NORMAL THIS AFTERNOON. INSTABILITY
HAS NOT BEEN ABLE TO BUILD IN THESE AREAS AND NO STORMS HAVE FIRED
YET. OVER THE EASTERN HALF OF THE CWA...MORNING SUNSHINE HAS
COMBINED WITH THE COOL TEMPERATURES ALOFT TO PRODUCE SCATTERED
STORMS...BUT NOTHING TOO SIGNIFICANT. EXPECTING THE STORMS TO
CONTINUE INTO THE EVENING HOURS AS A SHORTWAVE TROUGH MOVES ACROSS
NORTHEAST ARIZONA. FOR YAVAPAI COUNTY THROUGH THE FLAGSTAFF
AREA...HAVE DECREASED POPS SLIGHTLY FOR THE EVENING HOURS. KEPT THEM
IN THE 30 PERCENT RANGE AS SKIES HAVE BEGUN TO CLEAR AND SOME
INSTABILITY COULD BUILD BEFORE SUNSET. STORMS DEVELOPING OVER
SOUTHERN UT ALSO HAVE A CHANCE TO MAKE IT INTO THE AREA. FOR
FRIDAY...WE RAISED POPS BACK INTO THE SCATTERED CATEGORY FOR THE
HIGHER TERRAIN WITH 10S AND 20S FOR THE VALLEYS AS THE MOISTURE DOES
NOT APPEAR TO BE LEAVING. THERE WILL ALSO LIKELY BE BETTER SURFACE
HEATING THAN TODAY. MODELS HAVE CONTINUED TO SHOW DRYING FOR SEVERAL
DAYS FOR FRIDAY THROUGH THE WEEKEND...BUT THE FLOW PATTERN IS NOT
FAVORABLE FOR COMPLETELY DRYING OUT OUR AREA. IN FACT...IF THE 12Z
GFS VERIFIES...A SOUTHERLY FLOW PATTERN WILL DEVELOP BY SUNDAY AND
MONDAY WHICH IS NORMALLY A MOIST TRAJECTORY. WILL MAINTAIN POPS
THROUGH THE EXTENDED FROM THE RIM NORTH. ALSO MOVED POPS BACK
WESTWARD INTO YAVAPAI COUNTY FOR EARLY NEXT WEEK.

&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Aug 19, 10:00 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 19 2004

AZZ004>018-037>040-201400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

LOW AND MID LEVEL MOISTURE REMAINS OVER NORTHERN ARIZONA THIS
MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AROUND
NOON FROM THE MOGOLLON AND WHITE MOUNTAINS NORTHEASTWARD. THIS AREA
WILL BE AFFECTED BY UPPER LEVEL WEATHER DISTURBANCES THIS
AFTERNOON...WITH SOME OF THE STORMS PRODUCING HAIL NEAR ONE HALF
INCH IN DIAMETER AND VERY HEAVY RAINFALL. SOUTH AND WEST OF THE
MOGOLLON RIM...THE LOWER ATMOSPHERE IS COOL AND STABLE THIS MORNING.
CLOUD COVER IN THIS AREA IS INHIBITING SURFACE HEATING WHICH WILL
DELAY THUNDERSTORM DEVELOPMENT. HOWEVER...ANY AREAS THAT RECEIVE
SUNSHINE LATER TODAY WILL QUICKLY BECOME UNSTABLE WITH SCATTERED
THUNDERSTORMS DEVELOPING. STORMS OVER YAVAPAI AND NORTHERN GILA
COUNTY WILL HAVE THE POTENTIAL FOR LARGE HAIL AND VERY HEAVY
RAIN...PRODUCING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...MAINLY FROM THE
MOGOLLON RIM NORTHEASTWARD. A DRYING TREND IS EXPECTED TO BEGIN
SATURDAY AND LAST THROUGH THE BEGINNING OF NEXT WEEK. ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER THE HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 117 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
August 19, 6:55 PM MST
Where
Coconino County, Williams
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.250, -112.183

One inch diameter hail was reported 5 miles north of Williams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420083.